4 doctors weighed in:

Would too much calcium supplement cause feet and legs to retain fluid?

4 doctors weighed in
Dr. Robert Lang
Internal Medicine - Endocrinology
2 doctors agree

In brief: Possible

You would have to take massive amounts of calcium to cause this because you can not absorb much more than 500mg at a time.
The rest would be passed out in your stool. However, some calcium supplements have lead contamination which can cause kidney problems and thus fluid retention. Be sure that any supplement that you take is independently tested for contaminants (most are not.).

In brief: Possible

You would have to take massive amounts of calcium to cause this because you can not absorb much more than 500mg at a time.
The rest would be passed out in your stool. However, some calcium supplements have lead contamination which can cause kidney problems and thus fluid retention. Be sure that any supplement that you take is independently tested for contaminants (most are not.).
Dr. Robert Lang
Dr. Robert Lang
Thank

In brief: It could

High levels of phosphate (hyperphosphatemia) or low levels of phosphate (hypophosphatemia) can effect the body: calcium and phosphate have to be in balance.
If you take thyroid medications, make sure you do not take calcium supplements together as it might interfere with thyroid medication, and swelling is a complication of hypothyroidism.

In brief: It could

High levels of phosphate (hyperphosphatemia) or low levels of phosphate (hypophosphatemia) can effect the body: calcium and phosphate have to be in balance.
If you take thyroid medications, make sure you do not take calcium supplements together as it might interfere with thyroid medication, and swelling is a complication of hypothyroidism.
Dr. Joseph Newman
Dr. Joseph Newman
Thank
Get help from a real doctor now
Dr. Vicken Poochikian
Board Certified, Internal Medicine
38 years in practice
2M people helped
Continue
108,000 doctors available
Read more answers from doctors